Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A convergent boundary integral method for three-dimensional water waves

Author: J. Thomas Beale
Journal: Math. Comp. 70 (2001), 977-1029
MSC (2000): Primary 65M12, 76B15; Secondary 65D30
Published electronically: February 17, 2000
MathSciNet review: 1709144
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


We design a boundary integral method for time-dependent, three-dimensional, doubly periodic water waves and prove that it converges with $O(h^3)$ accuracy, without restriction on amplitude. The moving surface is represented by grid points which are transported according to a computed velocity. An integral equation arising from potential theory is solved for the normal velocity. A new method is developed for the integration of singular integrals, in which the Green's function is regularized and an efficient local correction to the trapezoidal rule is computed. The sums replacing the singular integrals are treated as discrete versions of pseudodifferential operators and are shown to have mapping properties like the exact operators. The scheme is designed so that the error is governed by evolution equations which mimic the structure of the original problem, and in this way stability can be assured. The wavelike character of the exact equations of motion depends on the positivity of the operator which assigns to a function on the surface the normal derivative of its harmonic extension; similarly, the stability of the scheme depends on maintaining this property for the discrete operator. With $n$ grid points, the scheme can be implemented with essentially $O(n)$ operations per time step.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65M12, 76B15, 65D30

Retrieve articles in all journals with MSC (2000): 65M12, 76B15, 65D30

Additional Information

J. Thomas Beale
Affiliation: Department of Mathematics, Duke University, Durham, NC 27708-0320

Keywords: Water waves, boundary integral methods, integral operators, quadrature of singular integrals
Received by editor(s): September 9, 1998
Received by editor(s) in revised form: June 10, 1999
Published electronically: February 17, 2000
Additional Notes: The author was supported in part by NSF Grant #DMS-9870091.
Article copyright: © Copyright 2000 American Mathematical Society